MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2008 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, "curling of the mesh and non-adherence" migration, explant, hernia recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2008 [assigned].(b)(6) hospital.(b)(6) , md.History and physical.Here for repair of incisional hernia.Underwent an extended sigmoid colectomy about a year ago that was for severe diverticular disease.Over last several months, has developed a bulge in the upper abdomen that was getting worse and increasing in size.Exam consistent with hernia and he desired surgical correction.Past history: sigmoid colectomy, reflux disease, previous endoscopies.Abdomen: bulge about 4 cm across that easily reduces consistent with an incisional hernia.Plan patch repair.Risks of surgery including bleeding, wound infections, patch infections and so forth explained to patient.He voices understanding and agreed to proceed.On (b)(6) 2008: (b)(6) hospital.Surgical case record.Asa 3.Implant procedure: gore-tex patch repair of an incisional hernia.Implant: gore® dualmesh® biomaterial [1dlmc02/06028290, 8.0 x 12.0] implant date: december 02, 2008 (hospitalization december 2-5, 2008) on (b)(6) 2008: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Assistant: (b)(6) , c.S.A.Anesthesia: general anesthesia.Indications: this 68-year-old gentleman had a previous colon resection at an outside institution and developed an incisional hernia in the umbilical region.He was brought to the operating room for surgical repair.Description of procedure: ¿after general anesthesia, the abdomen is prepped and draped.Incision was made directly over the defect to which the umbilicus lay to the left side of it.The hernia sac was easily identified and taken down to the rim.I opened the sac.There were numerous adhesions of small bowel to the underside of the peritoneum, and all of these had to be taken down carefully.No enterotomies were made, and i actually took adhesions down well back beyond the rim of the hernia defect so that i had plenty of good fascia and peritoneum to work with, free of any bowel or anything in the way.I left the hernia sac just a bit under the umbilical skin as it was really quite thin but then excised other portions around to establish a good fascial rim.Using a measuring tape, it was 6 cm x 8 cm in size.I used an 8 x 12 hernia patch, and i lay that in the peritoneal space using gore-tex dual mesh with the rough side facing the peritoneum and the smooth side facing the abdominal cavity.Numerous mattress sutures of interrupted #0 vicryl were used, all placed under direct visualization and not securing them down until we could clearly see both sides of it and both sides of the patch so that none of the sutures would get any of the bowel underneath.We were holding the fascia well up above the abdominal contents during the time of the sewing of the patch in.Numerous sutures were done all the way around.I then loosely put some of the fascia again over the rough side of the patch using interrupted #1 vicryl sutures, but these were mainly just to get some little bit of fascia and peritoneum over the top of the patch to allow for some adhesion to it and not really to provide any additional tensile strength.The space was fairly sizeable as i had rolled the flap of skin over to expose it, and i put a large round jp drain in that dead space and brought that out through a separate stab wound.I then closed the deep dermis with a 2-0 vicryl and the skin with a subcuticular 4-0 vicryl, some steri-strips and sterile dressing.He was stable and taken to recovery room in satisfactory condition with sponge, needle, and instrument counts all reported as correct.¿ on (b)(6) 2008: (b)(6) hospital.Implant record.Mesh, hernia 8.0 x 12.0.Lot number: 06028290.Catalog number: 1dlmc02.Qty: 1.Manufacturer: w.L.Gore & assoc.Exp.Date: 01/06/13.The records confirm a gore® dualmesh® biomaterial (1dlmc02/06028290) was implanted during the procedure.Relevant medical information: on (b)(6) 2008: (b)(6) hospital.(b)(6) , md.Discharge summary.Discharge diagnosis: incisional hernia.Secondary diagnosis: postoperative nausea, vomiting, and a mild postoperative ileus.Postoperatively he had a fair amount of pain and was having trouble getting up.Also had some trouble voiding; urinalysis did show some hematuria.Patient did have a catheter through the case and was started on cipro.He developed nausea and vomiting the next evening.It was really quite significant where he had to hold the stomach and could barely keep anything down, was transferred to clear liquid diet, started on zofran.He had a jackson-pratt that was removed.It took about another day for the nausea to really wear down and beginning last night he was starting to do better.This morning he was able to eat.I think a lot of this postoperative nausea and vomiting was likely due to some mild ileus in addition to just the anesthetics from the surgery.Wound looks ok.He is discharged home.Continue regular diet, take usual meds, given percocet as needed for pain, not to drive for 10 days, no lifting for 4 weeks.See him in office in 2 weeks.Explant procedure: 1) diagnostic laparoscopy with laparoscopic lysis of adhesions.2) exploratory laparotomy with repair of enterotomy.3) incidental appendectomy.4) explantation of mesh.5) component release separation for repair of abdominal wall incisional hernia.Explant date: (b)(6) 2011 (hospitalization [ni]).On (b)(6) 2011: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Assistant: (b)(6) , csa.Second assistant: (b)(6) , third year medical student.Anesthesia: general provided by (b)(6) , crna and (b)(6) , crna.Blood loss: 100 ml.Iv fluids received: 2.8 l crystalloid.Urine output: for the case 375 ml.Findings: the patient had multiple anterior abdominal adhesions to its prior mesh.An enterotomy was noted, which required opening of the patient, and therefore explantation of prior mesh and a non-mesh repair of his ventral hernia.An incidental appendectomy was performed secondary to the degree of dissection.Indications for surgery: the patient is a 71-year-old male who has undergone a colon resection in the distant past with subsequent incisional hernia.This hernia was repaired with gore-tex dual mesh, which he has been noted to have recurrence following this.Laparoscopic repair was discussed with the patient with risks, benefits, and alternatives including possible need of removing the prior mesh and performing component release separation.Risks, benefits, alternatives were described, and he is willing to proceed.Detail of procedure: ¿once signed informed consent was placed on the chart, the patient was brought to operating theater, placed in supine position on the operating table.Scds were applied to bilateral lower extremities.General anesthesia was induced.Once the patient was satisfactorily anesthetized, foley catheter was placed which was noted to be very difficult to place and actually required a urologic consultation prior to incision for a foley catheter insertion.For details of this, please see operative note dictated by dr.(b)(6).Once the foley was placed, the abdomen was clipped of hair, prepped and draped in usual sterile fashion.Attention was directed to supraumbilical midline closer to the subxiphoid region where a stab incision created, deepened through subcutaneous tissue down to the level of fascia.Fascia was grasped, elevated, and controlled with 0 vicryl x 2.The fascia was incised in midline and the peritoneum was grasped and incised in midline.A 5 mm trocar was introduced.The abdomen was then insufflated with 15 mmhg of co2 gas pressure.Three 5 mm trocars were then placed in the right abdomen.There were noted to be multiple adhesions of the small bowel to the underside of the anterior abdominal wall.These were taken down with combination of sharp and blunt dissection using metzenbaum scissors and atraumatic bowel graspers.Adhesions were noted to be fairly dense, however, a safe plane was noted during the dissection.Single loop of bowel was noted to be extremely adherent to the edge of the mesh.The edges of the mesh appeared to be somewhat curled underexposing the normally integrated fascial site of the mesh.This was adherent to the bowel and attempted dissection of the bowel away from this area of mesh resulted in an enterotomy.For this reason, i did not feel comfortable completing this ventral hernia repair with a laparoscopic approach as i did not want to use mesh.For this reason, the remainder of the adhesions were taken down without further enterotomy or serosal injury.The abdomen was then opened from the epigastric incision around both sides of the umbilicus to excise prior scar x 2.This scar was extracted from the abdomen and fascia underlying it was incised from the epigastric region down to the level of the infraumbilical midline.Old mesh was excised out with curved mayo scissors.The abdomen was noted to have some bilious spillage.The small bowel was brought into the wound where the enterotomy was noted.To close the enterotomy, a side-to-side functional end-to-end stapled anastomosis was performed though he enterotomy and the enterotomy was then closed with a firing of the same with 75 mm gia stapling device.A crux stitch of 3-0 silk x 2 was placed.There was no mesenteric defect to close.Next, the small bowel was run from ligament of treitz to the terminal ileum.Appendix was noted to be in a retrocecal location.This was brought out of that location.The mesoappendix was taken with a ligasure device.Base of the appendix was then divided with a 75 mm gia stapling device.No bleeding was encountered.The specimen was sent for pathologic evaluation.This was performed as an incidental appendectomy secondary to the large nature of his laparotomy and future inability to perform straight forward laparoscopic appendectomy.Once this was performed, the bowel was again run.No evidence of serosal injuries or enterotomies were identified and was copiously irrigated with antibiotic containing solution.The omentum was redraped over the small bowel in gentle s-shaped curves.The irrigant was suctioned from the abdomen.Seprafilm x 2 was placed over the omentum.Following this, a component release was performed, bilateral myofascial flaps.The skin and soft tissues were elevated off the fascia bilaterally.Once the fascia was exposed over to the anterior superior iliac spine inferiorly into the costal margin superiorly approximately 1.5 cm lateral to the rectus muscle opening was made in the anterior rectus fascia and extended superiorly and inferiorly to the costal margin in a size.This allowed relaxation of the anterior recuts fascia as a critical portion of the component release.This was performed on both the right and left side to the abdomen.Once this was completed, the fascia was noted to coapt in the midline with minimal tension.The fascia was then secured in the midline with 0 ethibond in figure-of-eight fashion working from both ends toward the middle.Care was taken to avoid any entrapment of bowel under the repair.Next, the area over the fascia was then irrigated and suctioned of its irrigant.No evidence of active bleeding was identified.Two large round jp drains were then tunneled into the supra fascial plane through left and right lower quadrant stab incisions, placed into the wound and secured with 0 silk.They were connected to bulb suction at the end of the case.Nest, the deep dermis was closed with a series of interrupted vicryl suture and a dimpling umbilicus was recreated and secured to the midline fascia.Skin edges were reapproximated with surgical skin stapler.Trocar sites were closed with the same.All instruments and needle counts were correct at end of the case.The patient tolerated the procedure well.Wounds were cleansed, dried, and dressed with acticoat and abdominal binder.The patient was awoken from anesthesia, extubated in the operating room, taken to recovery where he continued to awaken uneventfully.¿ relevant medical information: [ni].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information ac.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further states: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the mesh.The use of sutures may lead to inadequate anchoring of the gore® dualmesh® biomaterial to the hose tissue and necessitate reoperation.¿ the instructions for use further states: ¿if gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11754228
Report Number3003910212-2021-01208
Device Sequence Number3778372
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/25/2013
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/22/2021
Supplement Date Received by Manufacturer05/05/2021
05/05/2021
05/05/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date05/28/2021
09/03/2021
06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexMale